Friday, December 12, 2008

Mets

A 60 year old post-menopausal African American woman presents concerned about episodic color changes of her face lasting about 10-20 minutes. She says her face, neck, and upper chest become purple and feel like they are burning. She feels her pulse racing during some of these episodes. They are provoked by eating, drinking alcohol (she denies having "Asian flush"), having a bowel movement, and emotional events. On review of systems, she also notes explosive, watery, and nonbloody diarrhea, almost 10 times a day, accompanied by abdominal cramping.

The patient was diagnosed with acne rosacea as well as new onset asthma by her primary care doctor a few months ago. She was prescribed an albuterol inhaler, but it makes the flushing worse so she has not been using it.

Prior to surgery, the anesthesiologist puts her on a drug that you don't recall for some sort of prophylaxis. At surgery, this is what you find:

Challenge: What's the diagnosis?

Related Questions:
1. In what other organ should you look?

Image is in the public domain.

3 comments:

Alex said...

carcinoid syn?

Stephanie said...

carcinoid, look at the appendix

Craig Chen said...

Mets

The symptoms here make up the constellation of carcinoid syndrome; because the liver metabolizes the bioactive products of carcinoid tumors, the syndrome only occurs after liver mets have occurred (if the primary is in the GI tract, as shown in the first image). The syndrome is made up of cutaneous flush, venous telangiectasia (which mimics acne rosacea), diarrhea, bronchospasm, and cardiac valvular lesions. Patients should be pretreated with octreotide before anesthesia to prevent precipitation of a carcinoid crisis (severe hypotension). The confirmatory test is urinary excretion of 5-HIAA (end product of serotonin metabolism).

Sources: UpToDate; Wikipedia.